WHO Drug Information Vol. 16, No. 2, 2002
(2002; 91 pages) View the PDF document
Table of Contents
Open this folder and view contentsHerbal Medicines
Open this folder and view contentsCurrent Topics
Open this folder and view contentsGood Clinical Practices
Close this folderSafety Information
View the documentStatins: rhabdomyolysis and myopathy
View the documentTamoxifen and risks of thromboembolic events
View the documentOral contraceptives and risk of cervical cancer
View the documentHIV-associated lipodystrophy syndrome overview
Open this folder and view contentsRegulatory Action
Open this folder and view contentsEssential Medicines
Open this folder and view contentsRecent Publications and Sources of Information
View the documentProposed International Nonproprietary Names: List 87
 

HIV-associated lipodystrophy syndrome overview

HIV-associated lipodystrophy syndrome (LDS) is a disorder in HIV-infected patients receiving highly active antiretroviral therapy (1-3). It presents as a range of clinical (morphologic) and metabolic changes. The following clinical changes have been described: body fat redistribution such as visceral adiposity (fat gain within the abdomen, breasts, over the dorsocervical spine and other lipomata) and peripheral lipoatrophy (fat loss in the face, limbs, buttocks). The metabolic changes have included hypertriglyceridemia, hypercholestero-lemia, insulin resistance, type 2 diabetes mellitus, impaired glucose tolerance and lactic acidaemia (1, 2, 4). The term “lipodystrophy” has been used to describe fat loss, fat redistribution and, on a broader level, both clinical and metabolic features of HIV-associated LDS (2).

The pathogenesis of LDS is unknown (1). However, it has been associated with combination antiretrovi-ral therapy including protease inhibitors and nucleo-side reverse transcriptase inhibitors, the latter having been linked to mitochondrial toxicity (1-3). As well, it has been suggested that LDS features are the result of chronic HIV infection, chronic immunodeficiency or recovery from immune dysfunction (5).

No validated case definition of LDS has yet been formulated. However, a working case definition has been described as having at least one clinical feature and at least one metabolic abnormality, and no AIDS-defining event or other severe clinical illness or use of anabolic steroids, glucocorticoids or immune modulators within 3 months of assessment (4).

The CADRMP database was searched for LDS-related ADRs up to 31 August 2001. The search focused on metabolic and nutritional disorders and endocrine disorders associated with antiretroviral drugs containing abacavir, amprenavir, delavirdine, didanosine, efavirenz, indinavir, lamivudine, lopinavir, nelfinavir, nevirapine, ritonavir, saquinavir (base and mesylate), stavudine or zalcitabine. A total of 119 ADR reports were found, of which only 4 met the LDS working case definition (Table 1). In addition to the cases described in Table 1, other reports found in the database denoted potential LDS: lipodystrophy (3 cases) and fat disorder (13 cases). These additional cases did not clearly report the presence of combined clinical and metabolic features, possibly because of the available scientific knowledge at that time.

Retrospective studies have reported a prevalence of LDS of 17%-84% among HIV-infected cohorts receiving highly active antiretroviral therapy (6). It is clear that LDS is highly underreported to Health Canada. Reports of ADRs are an important source of potential new and undocumented signals. To this end, a pilot project under way within the Therapeutic Products Directorate is promoting increased reporting to Health Canada of ADRs in HIV-infected patients (7). Its purpose is to develop alternative methods and formats for clinicians and patients to report ADRs. One such method proposed for testing in the pilot project is the electronic entry of ADR data as part of the everyday practice of clinicians.

Table 1. Cases of potential lipodystrophy syndrome* associated with antiretroviral drugs reported to the CADRMP (up to 31 August 2001)

       

Suspect drug reported

Reported clinical reactions†

Reported metabolic reactions†

Concomitant drugs

Duration of treatment

PI

NRTI

Lipodystrophy

Diabetes mellitus

lamivudine, nadolol, Prevacid®, Zoloft®

NA

-

stavudine

Fat disorder

Hyperglycaemia

lamivudine, stavudine

26 wks

indinavir

-

Fat disorder

Hyperglycaemia, hypertriglyceridaemia

nelfinavir

NA

saquinavir

-

Lipodystrophy, enlarged abdomen

Hypertriglyceridaemia

azithromycin lamivudine, saquinavir, stavudine

Continuing

ritonavir

-

 

CADRMP = Canadian Adverse Drug Reaction Monitoring Program,

PI = protease inhibitor, NRTI = nucleoside reverse transcriptase inhibitor, NA = not available.

* Met working case definition: at least one clinical feature and at least one metabolic abnormality, and no AIDS-defining event or other severe clinical illness or use of anabolic steroids, glucocorticoids or immune modulators within 3 months of assessment.

† Based on the “preferred term” of the World Health Organization Adverse Reaction Dictionary (WHOART).


Susanne Reid, Bureau of Licensed Product Assessment, Canada

References

1. Carr, A., Cooper, D.A. Adverse effects of antiretroviral therapy. Lancet, 356: 1423-1430 (2000).

2. Qaqish, R.B., Fisher, E., Rublein, J., Wohl, D.A. HIV-associated lipodystrophy syndrome. Pharmacotherapy, 20 (1): 13-22 (2000).

3. Brinkman, K., Smeitink, J.A., Romijn, J.A., Reiss, P. Mitochondrial toxicity induced by nucleoside-analogue reverse transcriptase inhibitors is a key factor in the pathogenesis of antiretroviral-therapy-related lipodystro-phy. Lancet, 354: 1112-1115 (1999).

4. Carr, A., Samaras, K., Thorisdottir, A. et al. Diagnosis, prediction, and natural course of HIV-1 protease-inhibitor-associated lipodystrophy, hyperlipidaemia, and diabetes mellitus: a cohort study. Lancet, 353: 2093-2099 (1999).

5. Miller, J., Carr, A., Smith, D. et al. Lipodystrophy following antiretroviral therapy of primary HIV infection. AIDS, 14: 2406-2407 (2000).

6. Mauss, S. HIV-associated lipodystrophy syndrome. AIDS, 14(Suppl 3):S197-S207 (2000).

7. Enhanced postmarketing surveillance of HIV/AIDS drug therapies - pilot project. Phase 1: Proof of concept summary & evaluation report. Ottawa: Therapeutic Products Directorate, Health Canada, in partnership with the University of Ottawa, Health Services; 2000. http://www.hc-sc.gc.ca/hpb-dgps/therapeut/zfiles/english/hiv/hiv-aids_1_e.pdf.

*Spontaneous monitoring systems are useful in detecting signals of relatively rare, serious and unexpected adverse drug reactions. A signal is defined as "reported information on a possible causal relationship between an adverse event and a drug, the relationship being unknown or incompletely documented previously. Usually, more than a single report is required to generate a signal, depending upon the seriousness of the event and the quality of the information". All signals must be validated before any regulatory decision can be made.

 

to previous section
to next section
 
 
The WHO Essential Medicines and Health Products Information Portal was designed and is maintained by Human Info NGO. Last updated: October 29, 2018